A Unique Case of Hyponatremia
November 08, 2019 | 10:00 AM - 12:00 PM
Click an icon below to load this item into your calendar. Please note that times are exported as Coordinated Universal Time (UTC). Time zone help.
A Unique Case of Hyponatremia
Electrolytes and Cancer Trainee Case Reports
November 08, 2019 | Location: Exhibit Hall, Walter E. Washington Convention Center
Abstract Time: 10:00 AM - 12:00 PM
Category: Trainee Case Report
- 1500 Onco-Nephrology
- Aramada, Harsha, Allegheny General Hospital, Pittsburgh, Pennsylvania, United States
- Sureshkumar, Kalathil K., Allegheny General Hospital, Pittsburgh, Pennsylvania, United States
- Chopra, Bhavna, Allegheny General Hospital, Pittsburgh, Pennsylvania, United States
Kalathil K. Sureshkumar,
Immune check point inhibitors(ICI) have revolutionized cancer treatment. They promote activation of T cells causing programmed death of tumor cells. However they can cause life threatening immune related adverse events (irAEs) including autoimmune endocrinopathies, such as hypophysitis, thyroiditis, adrenalitis, insulinitis, and parathyroiditis. We present a case of hypophysitis caused by the use of iplimumab and nivolumab, presenting with severe hyponatremia.
A 60 y.o. lady with metastatic renal cell carcinoma was started on treatment with ICI- Iplimumab and Nivolumab. After two cycles of treatment, patient developed thyromegaly, was diagnosed with immune thyroiditis manifesting as hyperthyroidism followed by hypothyroidism, requiring levothyroxine. Two months into ICI therapy she presented to the hospital with complaints of left-sided flank pain. A CT scan of abdomen revealed increase in growth of the left renal mass. Laboratory data revealed serum sodium (Na) level of 127 mmol/L (Na was 142 a week prior). She was placed on fluid restriction of 1.2 liters per day and salt tablets 1 gram 3 times daily. Yet Na level continued to drop to 118 by 3rd day of hospitalization. Urine osmolality was 504 mosm/kg with urine sodium of 24 mmol/L . Her TSH level was low at 0.023 ( 0.400 - 4.000 mcU/mL) with free T4 levels of 0.69 ( 0.70 - 1.90 ng/dl), A.M. cortisol level was very low at 1 mcg/dl ( 6.0 - 18.4 mcg/dl). Patient was diagnosed with adrenal insufficiency and central hypothyroidism thought to be secondary to immune related adverse effects resulting from the use of Ipilimumab and Nivolumab. She was started on methylprednisone 70 milligrams IV daily, her serum Na improved from 119 to 126 mmol/l in 24 hours and normalized over 3 days. She was switched to oral tapering dose of hydrocortisone.
The combined treatment of iplimumab (anti-CTLA4 Ab) and nivolumab (anti-PD-1 Ab) increases the tumor efficacy but also increases the risk for autoimmune hypophysitis, which can cause secondary adrenal insufficiency through complement deposition, mononuclear cell infiltration and production of antibodies to adenohypophysial endocrine cells resulting in adrenal insufficiency induced hyponatremia. In this case, hyponatremia did not respond to fluid restriction and salt tablets but responded to steroids. Hyponatremia induced by ICI should be recognized and treated promptly.